Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

May 5, 2018Goodhue County, Minnesota; Pepin County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 5, 2018, 7:40 PM CDT for Goodhue County, Minnesota; Pepin County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2018, 7:40 PM CDT (00:40 UTC)
Expired
May 5, 2018, 8:15 PM CDT
In force
35 min
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Pepin County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS83 KMPX 060040
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT SAT MAY 5 2018

MNZ078-WIZ024-026-060115-
Goodhue-Pierce-Pepin-
740 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES...

At 739 PM CDT, a strong thunderstorm was located over Frontenac, or
11 miles southeast of Red Wing, moving southeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, Zumbrota, Durand, Goodhue, Wanamingo, Pepin, Plum City, Bay
City, Stockholm, Frontenac, Wacouta and Bellechester.

This includes U.S. Highway 61 between mile markers 82 and 90.
 
LAT...LON 4459 9167 4460 9200 4458 9203 4441 9209
      4445 9224 4445 9243 4437 9243 4436 9255
      4420 9256 4433 9290 4472 9227 4471 9214
      4468 9213 4468 9176 4464 9165
TIME...MOT...LOC 0039Z 295DEG 23KT 4448 9233 

$$

jrb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 5, 7:24 PM CDT, 16 minutes earlier.

Area forecast discussion, May 5, 7:24 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
724 PM CDT Sat May 5 2018

.Updated for 00Z Aviation Discussion...
Issued at 713 PM CDT Sat May 5 2018

&&

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat May 5 2018

Convection has commenced in South Dakota, and into far southwest
Minnesota as of 230 pm. These storms developed along a weak short
wave moving southeast across the Dakotas, combined with MLCAPES of
500-1000 J/KG. Although dew points have only risen into the 40s,
temperatures have managed to rise to near 80 or above. As with
previous discussion, this is a classic example of an inverted V
type of sounding which produces little rainfall, but gusty strong
winds. There was a report of a 46 knot wind gust near Pipestone,
Minnesota this afternoon as one of those thunderstorms moved
overhead and produced a strong downburst. This will be typical
across southwest, and into south central Minnesota during the late
afternoon, and early evening. Soundings are similar in these
areas, but instability rapidly drops off to the north/northeast.
Therefore, there could be isolated storms as far north as the Twin
Cities and Eau Claire, Wisconsin, but any strong storms should be
confined south of this area. This needs to be monitored but
overall chances of any type of severe weather is low. As daytime
heating ends, most of the activity will diminish with only
isolated showers possible through midnight as the main short wave
moves through the area. Sunday looks dry and seasonable with highs
back into the 70s and low humidity levels.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CDT Sat May 5 2018

The extended period will become more active by midweek as a series
of short waves move west to east, as a fast zonal type flow aloft
develops. Timing and strength of these systems will be problematic
due to the limited return flow from the Gulf Of Mexico, but
thunderstorms are still likely by midweek, and into next weekend,
but severe storms will be minimal. The best chances of widespread
or at least better coverage of precipitation will occur late
Tuesday/Wednesday as most weather models depict a fairly deep
trough moving overhead. Moisture looks to be adequate for
thunderstorms, but again, the strength of the storms will be
related to how much instability we obtain.

The next system looks to be Friday, or early next weekend. As said
before, timing and strength of these systems will be related to
upstream conditions and how each wave interacts with surface
features. Confidence is increasing on an active period, but not
necessarily severe. Temperatures will be near or slightly above
normal through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 713 PM CDT Sat May 5 2018

A few showers and thunderstorms this evening at KRNH KEAU, but
then expect VFR conditions with northerly winds developing for
Sunday.

KMSP...
The rain has ended for the evening so expect VFR conditions the
rest of the period. Winds could be tough to pin down early on in
the TAF, but then expect northerly winds throughout Sunday and
Sunday evening.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW 5-10 kts.
Tue...VFR. Chc MVFR/-TSRA. Wind SSE 10G15 kts.
Wed...VFR with MVFR/-SHRA possible. Wind SE at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JRB
Hazardous weather outlook, May 5, 12:06 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT Sat May 5 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1206 PM CDT Sat May 5 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening. A few of the stronger storms could produce gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Minor river flooding continues along portions of the Mississippi
River and the Minnesota River and its tributaries. The rivers
have crested and water levels are falling.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, May 5, 6:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     NON-TSTM WND GST PRIOR LAKE 2WSW         44.71N 93.46W
05/05/2018  M41 MPH          SCOTT              MN   MESONET

            MESONET STATION C1248, PRIOR LAKE 2WSW.

&&

CARLYON
Local storm report, May 5, 6:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     ROBBINSDALE             45.02N 93.35W
05/05/2018  M47 MPH          HENNEPIN           MN   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM ROBBINSDALE. MESONET STATION D6947,
            ROBBINSDALE.

&&

CARLYON
Local storm report, May 5, 6:14 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT MAY 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     FARMINGTON              44.64N 93.15W
05/05/2018  M50 MPH          DAKOTA             MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, May 5, 6:49 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SAT MAY 5 2018

WIZ024-060030-
Pierce-
649 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...

At 649 PM CDT, a strong thunderstorm was located near Prescott, or 8
miles south of River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, River Falls, Prescott, Ellsworth, Elmwood, Plum City, Bay
City, El Paso, Diamond Bluff, Martel, Esdaile and Beldenville.

This includes U.S. Highway 61 between mile markers 89 and 90.

LAT...LON 4454 9232 4456 9234 4456 9250 4458 9255
      4461 9258 4460 9258 4462 9262 4466 9264
      4475 9281 4486 9277 4486 9214 4454 9213
TIME...MOT...LOC 2349Z 274DEG 32KT 4475 9266

jrb
Special weather statement, May 5, 6:53 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT SAT MAY 5 2018

MNZ063-WIZ023-060045-
Washington-St. Croix-
653 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND
SOUTHERN ST. CROIX COUNTIES...

At 653 PM CDT, a strong thunderstorm was located over Afton, or 8
miles west of River Falls, moving east at 35 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
River Falls, Woodbury, Cottage Grove, Hudson, Lake Elmo, North
Hudson, Bayport, Afton, Baldwin, Hammond, Roberts and Woodville.

This includes Interstate 94 in Wisconsin between mile markers 1 and
23.

LAT...LON 4487 9251 4486 9276 4485 9277 4485 9288
      4499 9287 4507 9229 4486 9229
TIME...MOT...LOC 2353Z 274DEG 31KT 4489 9279

jrb
Special weather statement, May 5, 7:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT SAT MAY 5 2018

MNZ078-WIZ024-026-060115-
Goodhue-Pierce-Pepin-
740 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES...

At 739 PM CDT, a strong thunderstorm was located over Frontenac, or
11 miles southeast of Red Wing, moving southeast at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, Zumbrota, Durand, Goodhue, Wanamingo, Pepin, Plum City, Bay
City, Stockholm, Frontenac, Wacouta and Bellechester.

This includes U.S. Highway 61 between mile markers 82 and 90.

LAT...LON 4459 9167 4460 9200 4458 9203 4441 9209
      4445 9224 4445 9243 4437 9243 4436 9255
      4420 9256 4433 9290 4472 9227 4471 9214
      4468 9213 4468 9176 4464 9165
TIME...MOT...LOC 0039Z 295DEG 23KT 4448 9233

jrb

Nearby

Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.